Texas, 2017

Hail and Damaging Winds in Texas, January 15, 2017

January 15, 2017 · NWS EWX · 26 events in 8 counties and zones

A warm front moved through South Central Texas from the south and brought warm, moist air. An upper level low moved through the southwestern US bringing a Pacific cold front into Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A warm front moved through South Central Texas from the south and brought warm, moist air. An upper level low moved through the southwestern US bringing a Pacific cold front into Texas. Thunderstorms developed along this cold front and some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 15, 3:05 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 15, 3:05 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
305 PM CST Sun Jan 15 2017

.SHORT TERM (Tonight through Monday Night)...
Strong to severe convection is about to enter the western boundary of
our forecast area, northwest of Del Rio. This convection is being
generated by a strong shortwave trough, unstable Gulf air, and a
slowly northward moving warm front. High resolution mesoscale models
have been consistent in depicting a thin MCS with embedded supercell
structures. The Texas Tech and NSSL WRFs have verified best so far
with timing and linear mode, with recent HRRR runs showing a more
broken line of supercells. Overall, prior forecasts are on track and
we expect the line to sweep across the area, generally along and
north of U.S. 90. The line should weaken with time, and reach the
I-35 corridor around 05-06Z. While one or two brief tornadoes are
possible, the main severe threats will be large hail and damaging
winds. Rainfall will average 1/2 to 1 inch, although some locations
in the Edwards Plateau, Hill Country, and Metro Austin could receive
up to 2-3 inches by daybreak Monday. Showers and thunderstorms will
linger on the coastal plains Monday, but rainfall amounts should be
1/4 inch or less.

&&

.LONG TERM (Tuesday through Sunday)...
Highly amplified and progressive flow will continue across the CONUS
through the next 7-10 days. This will bring a progression of fairly
sharp shortwave troughs through a general longwave trough over the
Plains. The net result for our area will be a cold front bringing
colder conditions Wednesday and Thursday, then back to above normal
temperatures Friday through Sunday before another cold front. PoPs
will be in the forecast through Friday, although rainfall should be
light. Just beyond this forecast period is another strong front and
the potential for strong convection, then a colder, drier period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              61  71  51  57  49 /  80  40  30  60  50
Austin Bergstrom Intl Airport  62  71  52  58  49 /  80  40  30  60  50
New Braunfels Muni Airport     62  72  54  58  51 /  70  40  40  60  50
Burnet Muni Airport            55  69  46  55  46 /  90  10  20  50  50
Del Rio Intl Airport           50  72  51  60  50 /  60   0  -   40  30
Georgetown Muni Airport        58  69  48  56  47 /  90  30  30  50  50
Hondo Muni Airport             60  75  55  60  51 /  70  10  20  60  50
San Marcos Muni Airport        62  72  53  59  50 /  70  40  40  60  50
La Grange - Fayette Regional   66  72  57  61  53 /  70  60  50  50  50
San Antonio Intl Airport       62  74  55  60  52 /  70  20  30  60  50
Stinson Muni Airport           62  74  57  61  53 /  70  20  30  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...26
Public Service/Data Collection...Williams
Hazardous weather outlook, Jan 15, 4:58 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 AM CST SUN JAN 15 2017

TXZ171>173-183>194-202>209-217>225-228-161100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
458 AM CST SUN JAN 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ALONG
AND WEST OF I-35. DAMAGING WIND GUSTS...ISOLATED TORNADOES...AND
LARGE HAIL WILL BE POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
ACROSS THE HILL COUNTRY AND MAY CAUSE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SEVERE WEATHER AND EXCESSIVE RAINFALL
AMOUNTS.

In the hours before

Special weather statement, Jan 15, 2:57 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
257 PM CST SUN JAN 15 2017

TXZ183-152145-
Val Verde TX-
257 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 345 PM CST...

At 255 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles north of Pumpville, or 20 miles northwest of Langtry, moving
northeast at 35 mph.

Dime size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Pumpville, Pandale and Hackberry Crossing.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 3029 10176 3029 10129 3017 10123 2987 10176
TIME...MOT...LOC 2055Z 239DEG 46KT 3007 10173

PLATT
Special weather statement, Jan 15, 4:22 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
422 PM CST SUN JAN 15 2017

TXZ183-152300-
Val Verde TX-
422 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
500 PM CST...

At 422 PM CST, Doppler radar was tracking a strong thunderstorm near
Seminole Canyon State Park, or near Comstock, moving northeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comstock and Seminole Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2995 10112 2974 10091 2953 10126 2957 10124
      2962 10125 2963 10127 2958 10128 2957 10129
      2958 10131 2961 10131 2965 10130 2966 10135
      2965 10136 2969 10137
TIME...MOT...LOC 2222Z 234DEG 22KT 2966 10127
Special weather statement, Jan 15, 4:42 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
442 PM CST SUN JAN 15 2017

TXZ183-152330-
Val Verde TX-
442 PM CST SUN JAN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VAL VERDE COUNTY
UNTIL 530 PM CST...

At 442 PM CST, Doppler radar was tracking a strong thunderstorm near
Comstock, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comstock, Devils River State Natural Area and Pafford Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.

LAT...LON 2958 10114 2972 10122 3001 10086 2977 10071
TIME...MOT...LOC 2242Z 240DEG 27KT 2971 10109

The radar

The Laughlin AFB radar (KDFX), 72 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

23 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Val Verde

When
January 15, 5:03 PM CST
Where
Val Verde County, 13.83 mi S of Del Rio Davis Arpt
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
29.720, -100.820

A Border Patrol agent reported a thunderstorm produced nickel to quarter size hail one mile south of the intersection of Highways 277 and 377.

Hail, Edwards

When
January 15, 5:27 PM CST
Where
Edwards County, Carta Vly
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
29.800, -100.680

Hail, Edwards

When
January 15, 5:30 PM CST
Where
Edwards County, 3.66 mi E of Carta Vly
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
29.790, -100.620

A thunderstorm produced quarter to ping pong ball size hail that covered the road on Hwy 377 near FM2523.

Hail, Edwards

When
January 15, 5:45 PM CST
Where
Edwards County, 16.26 mi WSW of Rocks Spgs Arpt
Measured
2.5 in hail
Reported by
CoCoRaHS
Coordinates
29.840, -100.410

A thunderstorm produced tennis ball size hail 17 miles SW of Rocksprings.

Hail, Edwards

When
January 15, 5:56 PM CST
Where
Edwards County, 16.9 mi ESE of Carta Vly
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
29.730, -100.410

Hail, Edwards

When
January 15, 6:25 PM CST
Where
Edwards County, 8.31 mi N of Barksdale
Measured
1 in hail
Reported by
Public
Coordinates
29.840, -100.040

Hail, Real

When
January 15, 6:46 PM CST
Where
Real County, 7.32 mi SE of Vance
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
29.740, -99.920

Hail, Real

When
January 15, 6:55 PM CST
Where
Real County, 1.83 mi SE of Leakey Lewis Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.800, -99.760

Hail, Real

When
January 15, 6:58 PM CST
Where
Real County, 0.92 mi SW of Leakey
Measured
3 in hail
Reported by
Public
Coordinates
29.720, -99.760

Hail, Real

When
January 15, 6:58 PM CST
Where
Real County, 1.38 mi ESE of Leakey Lewis Arpt
Measured
3 in hail
Reported by
Public
Coordinates
29.810, -99.760

Hail, Kerr

When
January 15, 7:08 PM CST
Where
Kerr County, 17.69 mi SW of Mountain Home Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.070, -99.690

A thunderstorm produced quarter size hail near the intersection of Highways 83 and 41 near the Kerr/Real County line.

Hail, Bandera

When
January 15, 7:20 PM CST
Where
Bandera County, 10.22 mi W of Vanderpool
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
29.740, -99.550

Hail, Kinney

When
January 15, 7:25 PM CST
Where
Kinney County, 1.21 mi W of Brackettville Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.280, -100.450

Hail, Kinney

When
January 15, 7:45 PM CST
Where
Kinney County, 6.63 mi E of Brackettville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.320, -100.310

A thunderstorm produced quarter size hail east of Brackettville mainly south of Hwy 90.

Hail, Bandera

When
January 15, 7:52 PM CST
Where
Bandera County, 1.83 mi NE of Medina Circle R Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.840, -99.250

Hail, Bandera

When
January 15, 7:55 PM CST
Where
Bandera County, Medina
Measured
3 in hail
Reported by
Public
Coordinates
29.800, -99.250

Hail, Bandera

When
January 15, 7:58 PM CST
Where
Bandera County, Medina
Measured
2.75 in hail
Reported by
Public
Coordinates
29.800, -99.250

Hail, Bandera

When
January 15, 8:00 PM CST
Where
Bandera County, Medina
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.800, -99.250

Hail, Bandera

When
January 15, 8:03 PM CST
Where
Bandera County, 1.2 mi E of Medina A Bar A Arpt
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
29.780, -99.250

A thunderstorm produced two inch hail that dented cars in Medina.

Hail, Bandera

When
January 15, 8:04 PM CST
Where
Bandera County, Medina
Measured
2.5 in hail
Reported by
Public
Coordinates
29.800, -99.250

A thunderstorm produced 2.5 inch hail that broke a sky light in a house.

Hail, Bandera

When
January 15, 8:08 PM CST
Where
Bandera County, Medina
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
29.800, -99.250

Hail, Bandera

When
January 15, 8:15 PM CST
Where
Bandera County, 4.52 mi NNW of Bandera
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
29.780, -99.100

Thunderstorm Wind, Kerr

When
January 15, 8:30 PM CST
Where
Kerr County, 0.69 mi S of Legion
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
30.010, -99.120

A thunderstorm produced wind gusts estimated at 70 mph that tore an awning off a convenience store near the intersection of Hwy 173 and Veterans Hwy in Kerrville.

Thunderstorm Wind, Kendall

When
January 15, 9:26 PM CST
Where
Kendall County, 2.49 mi ESE of Welfare
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.910, -98.740

A thunderstorm produced wind gusts estimated at 60 mph the knocked down some large tree limbs near the intersection of Schmidt Ln. and Ernst Rd. in Welfare.

Hail, Kendall

When
January 15, 9:50 PM CST
Where
Kendall County, Kendalia
Measured
1 in hail
Reported by
Public
Coordinates
29.970, -98.520

Thunderstorm Wind, Blanco

When
January 15, 10:10 PM CST
Where
Blanco County, Blanco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.100, -98.420

A thunderstorm produced wind gusts estimated at 60 mph in Blanco.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666961, 666964, 666965, 666967, 666969, 666970, 666971, 666972, 666973, 666975, 668560, 668561, 668562, 668563, 668564, 668565, 668566, 668567, 668568, 668569, 668570, 668571, 668572, 668573, 668574, 668575.